Alert archive / Wyoming / Red Flag Warnings in 2017

Red Flag Warning 23, NWS Cheyenne, WY

October 18, 2017

NWS Cheyenne, WY issued this red flag warning at Oct 18, 2017, 2:16 AM MDT. It took effect at Oct 18, 2017, 3:51 AM MDT. It was in force for 13 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 18, 2017, 2:16 AM MDT (08:16 UTC)
In effect from
Oct 18, 2017, 3:51 AM MDT
Expired
Oct 18, 2017, 5:00 PM MDT
In force
13 hr
Issued by
NWS Cheyenne, WY

The text

As transmitted.

094 
WWUS85 KCYS 180816
RFWCYS

URGENT - FIRE WEATHER MESSAGE
National Weather Service Cheyenne WY
216 AM MDT Wed Oct 18 2017

...Critical fire conditions once again this afternoon over the 
South Laramie Range...

WYZ309-182315-
/O.UPG.KCYS.FW.A.0011.171018T1800Z-171019T0000Z/
/O.NEW.KCYS.FW.W.0023.171018T1800Z-171018T2300Z/
South Laramie Range/Medicine Bow NF-
216 AM MDT Wed Oct 18 2017

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 5 PM MDT THIS
AFTERNOON FOR GUSTY WINDS AND LOW HUMIDITY FOR FIRE WEATHER ZONE 
309...

The National Weather Service in Cheyenne has issued a Red Flag
Warning, which is in effect from noon today to 5 PM MDT this
afternoon. The Fire Weather Watch is no longer in effect. 

* WIND...West winds 10 to 20 mph with occasional gusts to 30 
  mph. 

* MINIMUM HUMIDITY...9 to 13 percent.

* THUNDERSTORMS...None.

* IMPACTS...Any fires that develop may spread rapidly. Outdoor 
  burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$
5 follow-up statements
871 
WWUS85 KCYS 180951
RFWCYS

URGENT - FIRE WEATHER MESSAGE
National Weather Service Cheyenne WY
351 AM MDT Wed Oct 18 2017

...Critical fire conditions once again through this afternoon 
over the South Laramie Range...

WYZ309-182300-
/O.EXT.KCYS.FW.W.0023.171018T0951Z-171018T2300Z/
South Laramie Range/Medicine Bow NF-
351 AM MDT Wed Oct 18 2017

...RED FLAG WARNING NOW IN EFFECT UNTIL 5 PM MDT THIS AFTERNOON
FOR GUSTY WINDS AND LOW HUMIDITY FOR FIRE WEATHER ZONE 309...

* WIND...West winds 15 to 25 mph with occasional gusts around 35
  mph. 

* MINIMUM HUMIDITY...9 to 13 percent.

* THUNDERSTORMS...None.

* IMPACTS...Any fires that develop may spread rapidly. Outdoor 
  burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$
373 
WWUS85 KCYS 181614
RFWCYS

URGENT - FIRE WEATHER MESSAGE
National Weather Service Cheyenne WY
1014 AM MDT Wed Oct 18 2017

...Critical fire conditions once again through this afternoon
over the South Laramie Range and eastern slopes...

WYZ310-182300-
/O.EXA.KCYS.FW.W.0023.000000T0000Z-171018T2300Z/
Platte/Goshen/Central and Eastern Laramie-
1014 AM MDT Wed Oct 18 2017

...RED FLAG WARNING IN EFFECT UNTIL 5 PM MDT THIS AFTERNOON FOR
GUSTY WINDS AND LOW HUMIDITY FOR FIRE WEATHER ZONE 310...

The National Weather Service in Cheyenne has issued a Red Flag 
Warning, which is in effect until 5 PM MDT this afternoon. 

* WIND...West winds 15 to 25 mph with occasional gusts around 35 
  mph. 

* MINIMUM HUMIDITY...9 to 13 percent.

* THUNDERSTORMS...None.

* IMPACTS...Any fires that develop may spread rapidly. Outdoor 
  burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

WYZ309-182300-
/O.CON.KCYS.FW.W.0023.000000T0000Z-171018T2300Z/
South Laramie Range/Medicine Bow NF-
1014 AM MDT Wed Oct 18 2017

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 5 PM MDT THIS
AFTERNOON FOR GUSTY WIND AND LOW HUMIDITY FOR FIRE WEATHER ZONE 
309...

* WIND...West winds 15 to 25 mph with occasional gusts around 35 
  mph. 

* MINIMUM HUMIDITY...9 to 13 percent.

* THUNDERSTORMS...None.

* IMPACTS...Any fires that develop may spread rapidly. Outdoor 
  burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$
217 
WWUS85 KCYS 181912
RFWCYS

URGENT - FIRE WEATHER MESSAGE
National Weather Service Cheyenne WY
112 PM MDT Wed Oct 18 2017

...Critical fire conditions once again through this afternoon
over the South Laramie Range and eastern slopes...

WYZ309-190315-
/O.NEW.KCYS.FW.A.0012.171019T1700Z-171020T0000Z/
/O.CON.KCYS.FW.W.0023.000000T0000Z-171018T2300Z/
South Laramie Range/Medicine Bow NF-
112 PM MDT Wed Oct 18 2017

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 5 PM MDT THIS
AFTERNOON FOR GUSTY WINDS AND LOW HUMIDITY FOR FIRE WEATHER ZONE 
309... 

...FIRE WEATHER WATCH IN EFFECT FROM THURSDAY MORNING THROUGH 
THURSDAY AFTERNOON FOR GUSTY WINDS AND LOW HUMIDITY FOR FIRE 
WEATHER ZONE 309...

The National Weather Service in Cheyenne has issued a Fire
Weather Watch, which is in effect from Thursday morning through
Thursday afternoon. 

* WIND...West winds 15 to 25 mph with occasional gusts around 35 
  mph. 

* MINIMUM HUMIDITY...9 to 13 percent.

* THUNDERSTORMS...None.

* IMPACTS...Any fires that develop may spread rapidly. Outdoor 
  burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

A Fire Weather Watch means that critical fire weather conditions
may develop. Listen for later forecasts and possible Red Flag
Warnings.

&&

$$

WYZ310-182300-
/O.CON.KCYS.FW.W.0023.000000T0000Z-171018T2300Z/
Platte/Goshen/Central and Eastern Laramie-
112 PM MDT Wed Oct 18 2017

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 5 PM MDT THIS
AFTERNOON FOR GUSTY WINDS AND LOW HUMIDITY FOR FIRE WEATHER ZONE 
310...

* WIND...West winds 15 to 25 mph with occasional gusts around 35 
  mph. 

* MINIMUM HUMIDITY...9 to 13 percent.

* THUNDERSTORMS...None.

* IMPACTS...Any fires that develop may spread rapidly. Outdoor 
  burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

WYZ301-306-190315-
/O.NEW.KCYS.FW.A.0012.171019T1700Z-171020T0000Z/
Niobrara/Lower Elevations of Converse/Thunder Basin National
Grassland-Upper North Platte River Basin-
112 PM MDT Wed Oct 18 2017

...FIRE WEATHER WATCH IN EFFECT FROM THURSDAY MORNING THROUGH
THURSDAY AFTERNOON FOR GUSTY WIND AND LOW HUMIDITY FOR FIRE 
WEATHER ZONES 301 AND 306...

The National Weather Service in Cheyenne has issued a Fire
Weather Watch, which is in effect from Thursday morning through
Thursday afternoon. 

* AFFECTED AREA...Fire weather zone 301.Fire weather zone 306.

* WIND...Southwest 10 to 18 mph with gusts to 30 mph. 

* HUMIDITY...10 to 15 percent

* THUNDERSTORMS...None expected

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Fire Weather Watch means that critical fire weather conditions
may develop. Listen for later forecasts and possible Red Flag
Warnings.

&&

$$
300 
WWUS85 KCYS 182019
RFWCYS

URGENT - FIRE WEATHER MESSAGE
National Weather Service Cheyenne WY
219 PM MDT Wed Oct 18 2017

...Critical fire conditions once again through this afternoon
over the South Laramie Range and eastern slopes...

WYZ310-182130-
/O.CAN.KCYS.FW.W.0023.000000T0000Z-171018T2300Z/
Platte/Goshen/Central and Eastern Laramie-
219 PM MDT Wed Oct 18 2017

...RED FLAG WARNING IS CANCELLED FOR GUSTY WINDS AND LOW HUMIDITY
FOR FIRE WEATHER ZONE 310...

The National Weather Service in Cheyenne has cancelled the Red
Flag Warning. 

Winds have eased this afternoon and are no longer expected to
reach above critical levels this afternoon. Therefore, the Red
Flag Warning has been cancelled.

$$

WYZ309-190430-
/O.UPG.KCYS.FW.A.0012.171019T1700Z-171020T0000Z/
/O.NEW.KCYS.FW.W.0024.171019T1700Z-171020T0000Z/
/O.CON.KCYS.FW.W.0023.000000T0000Z-171018T2300Z/
South Laramie Range/Medicine Bow NF-
219 PM MDT Wed Oct 18 2017

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 5 PM MDT THIS
AFTERNOON FOR GUSTY WINDS AND LOW HUMIDITY FOR FIRE WEATHER ZONE 
309...

...RED FLAG WARNING IN EFFECT FROM 11 AM TO 6 PM MDT THURSDAY FOR
GUSTY WINDS AND LOW HUMIDITY FOR FIRE WEATHER ZONE 309...

The National Weather Service in Cheyenne has issued a Red Flag
Warning, which is in effect from 11 AM to 6 PM MDT Thursday. The
Fire Weather Watch is no longer in effect. 

* WIND...West winds 15 to 25 mph with occasional gusts around 35
  mph this afternoon. These winds will ease after sunset and then
  pick up again late Thursday morning.
 
* MINIMUM HUMIDITY...9 to 13 percent.

* THUNDERSTORMS...None.

* IMPACTS...Any fires that develop may spread rapidly. Outdoor 
  burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

WYZ301-306-190430-
/O.UPG.KCYS.FW.A.0012.171019T1700Z-171020T0000Z/
/O.NEW.KCYS.FW.W.0024.171019T1700Z-171020T0000Z/
Niobrara/Lower Elevations of Converse/Thunder Basin National
Grassland-Upper North Platte River Basin-
219 PM MDT Wed Oct 18 2017

...RED FLAG WARNING IN EFFECT FROM 11 AM TO 6 PM MDT THURSDAY FOR
GUSTY SOUTHWEST WINDS AND LOW HUMIDITY FOR FIRE WEATHER ZONES 301
AND 306...

The National Weather Service in Cheyenne has issued a Red Flag
Warning, which is in effect from 11 AM to 6 PM MDT Thursday. The
Fire Weather Watch is no longer in effect. 

* AFFECTED AREA...Fire weather zone 301.Fire weather zone 306.

* WIND...Southwest 10 to 18 mph with gusts to 30 mph.

* HUMIDITY...10 to 15 percent

* THUNDERSTORMS...None expected

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$
000 
WWUS85 KCYS 182239
RFWCYS

URGENT - FIRE WEATHER MESSAGE
National Weather Service Cheyenne WY
439 PM MDT Wed Oct 18 2017

WYZ309-191100-
/O.EXP.KCYS.FW.W.0023.000000T0000Z-171018T2300Z/
/O.CON.KCYS.FW.W.0024.171019T1700Z-171020T0000Z/
South Laramie Range/Medicine Bow NF-
439 PM MDT Wed Oct 18 2017

...RED FLAG WARNING WILL EXPIRE AT 5 PM MDT TODAY...

...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM TO 6 PM MDT
THURSDAY...

* WIND...West winds 10 to 20 mph with occasional gusts up to 30
  mph. Although winds will ease tonight, they will increase again
  by late Thursday morning. 

* MINIMUM HUMIDITY...12 to 17 percent.

* IMPACTS...Any fires that develop may spread rapidly. Outdoor
  burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

WYZ301-306-191100-
/O.CON.KCYS.FW.W.0024.171019T1700Z-171020T0000Z/
Niobrara/Lower Elevations of Converse/Thunder Basin National
Grassland-Upper North Platte River Basin-
439 PM MDT Wed Oct 18 2017

...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM TO 6 PM MDT
THURSDAY FOR GUSTY WINDS AND LOW HUMIDITY...

* AFFECTED AREA...Fire weather zone 301.
                  Fire weather zone 306.

* WIND...Southwest 10 to 18 mph with gusts around 30 mph.

* HUMIDITY...10 to 15 percent

* IMPACTS...Any fires that develop may spread rapidly. Outdoor 
  burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this red flag warning went out at Oct 17, 11:45 PM MDT, 2 hours 31 minutes earlier.

Area forecast discussion, Oct 17, 11:45 PM MDT, 2 hours 31 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
1145 PM MDT Tue Oct 17 2017

.SHORT TERM...(This evening through Wednesday)
Issued at 134 PM MDT Tue Oct 17 2017

Weak shortwave over western Nebraska early this afternoon will
exit the region to the east early this evening. More shortwave
energy trailing south from a strong disturbance over the Pacific
Northwest will cross Southeast Wyoming late tonight.

Currently, deep mixing and subsidence in the wake of the first
disturbance has led to the development of widespread critical fire
weather conditions this afternoon. RH values have fallen as low as 7
percent and winds are gusting between 30 and 40 mph over Wyoming and
20 to 30 mph in western Nebraska.

As the second piece of energy moves over head tonight, low level
gradients will tighten.  CAG-CPR gradients between 06 and 12z
tonight peak around 45m so kept winds up in our more wind prone
locations over night where gusts between 40 and 50 mph are likely.

Weak ridging builds overhead on Wednesday.  It should be a warm,
very dry, and generally less breezy day as the fastest mid level
flow shifts north of our area and a weak surface high/cool front
backs into the plains.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 134 PM MDT Tue Oct 17 2017

Winds are the story in the long term. Confidence increasing on a
fairly widespread high wind event that may come at two different
times. First being Friday late afternoon through Saturday morning
as an upper level shortwave moves through the area. 700mb winds
increase to 55-60kts across southeast Wyoming while GFS Craig to
Casper 850/700mb height gradients top out in the low 70mtr range.
This event may be confined to the wind prone areas (Arlington,
Bordeaux, south Laramie Range).

Fairly windy Saturday through the day. Winds may stay just below
high wind criteria for the day, but Craig to casper 850/700mb
gradients again increase Saturday night and persist through most
of Sunday into Monday. GFS guidance showing gradients peaking out
at 78/74mtrs respectively by 12Z Monday. This event looks to be
more widespread and we could be looking at warning level winds
here in Cheyenne, Laramie, Rawlins and possibly Wheatland. Will
continue to monitor, but did start increasing winds over guidance
for these timeframes.

&&

.AVIATION...(For the 06Z TAFS through 06Z Wednesday evening)
Issued at 1145 PM MDT Tue Oct 17 2017

VFR with scattered high clouds passing west to east. Westerly winds
5-10 kt become breezy by late Wednesday morning with gusts 15-25 kt
along/west of I-25. A weak backdoor front shifts winds to northeast
across western NE and far eastern WY plains Wednesday morning, then
back to southeasterly in the afternoon.

&&

.FIRE WEATHER...
Issued at 134 PM MDT Tue Oct 17 2017

Very dry airmass in place this afternoon with critical fire
weather conditions occurring in all locations where fuels are
receptive with the exception of the far northern Panhandle. Very
dry conditions will continue on Wednesday, however the strongest
winds at low to mid levels will shift north. There will likely be
just enough wind at peak mixing for the S. Laramie Range to hit
critical conditions for a few hours Wednesday afternoon so issued
a Fire Weather Watch for zone 309. Elsewhere, elevated conditions
will occur across the rest of Southeast Wyoming especially Carbon
County where the fuel status is currently not favorable.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...

WY...Fire Weather Watch Wednesday afternoon for WYZ309.

NE...NONE.

&&

SHORT TERM...DEL
LONG TERM...GCC
AVIATION...MAJ
FIRE WEATHER...DEL
Hazardous weather outlook, Oct 17, 8:40 PM MDT, 5 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
840 PM MDT Tue Oct 17 2017

NEZ003-019>021-054-055-096-WYZ101-102-106>108-113-116>119-181545-
Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-
South Sioux-Converse County Lower Elevations-Niobrara County-
Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Upper North Platte River Basin-
South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
840 PM MDT Tue Oct 17 2017

This hazardous weather outlook is for portions of western
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.

.DAY ONE...TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A strong wind event is possible Saturday into Sunday that could
produce wind gusts in excess of 60 mph. Initially starting in the
wind prone areas of southeast Wyoming, the strong winds could become
more widespread early Sunday morning and persist through Monday
morning.

.Spotter information statement...

Spotter activation will not be needed this afternoon and tonight.

NEZ002-095-WYZ103>105-109>112-114-115-181545-
Dawes-North Sioux-North Laramie Range-
Ferris/Seminoe/Shirley Mountains-Shirley Basin-
Central Carbon County-North Snowy Range Foothills-
Southwest Carbon County-Sierra Madre Range-Snowy Range-
Laramie Valley-
840 PM MDT Tue Oct 17 2017

This hazardous weather outlook is for portions of western
Nebraska...south central Wyoming and southeast Wyoming.

.DAY ONE...TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A strong wind event is possible Saturday into Sunday that could
produce wind gusts in excess of 60 mph. Initially starting in the
wind prone areas of southeast Wyoming, the strong winds could become
more widespread early Sunday morning and persist through Monday
morning.

.Spotter information statement...

Spotter activation will not be needed this afternoon and tonight.

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 18, 1:12 PM MDTFire Weather WatchCYS67 min
Oct 18, 2:19 PM MDTRed Flag WarningCYS27 hr

Nearby

Red Flag Warnings in Wyoming, 2017Every red flag warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.